The Therapeutic Goods Administration has confirmed Australia has reported a second case of the rare blood clotting disorder thrombosis with thrombocytopenia, which is “likely to be linked” to the AstraZeneca COVID-19 vaccine.
The TGA said the case is a woman in her 40s, who received the AstraZeneca jab in Western Australia.
She remains in hospital receiving treatment but is in a stable condition.
ARTICLE CONTINUES AFTER THIS ADVERTISEMENT
“The Vaccine Safety Investigation Group, a panel of expert advisors to the Therapeutic Goods Administration met yesterday evening and has concluded that a recently reported case of thrombosis with thrombocytopenia is likely to be linked to vaccination,” the TGA said on Tuesday.
This is the second Australian report of a case of thrombosis with thrombocytopenia following the AstraZeneca COVID-19 vaccine, after a 44-year-old man was also hospitalised in Melbourne days after receiving the jab.
The TGA said the panel concluded that the case is similar to cases seen in Europe and the United Kingdom of the rare clotting disorder “because it included significant venous thrombosis (blood clots in the veins), thrombocytopenia (low blood platelet count) and blood test results consistent with other cases of TTS.”
So far, there have been about 700,000 doses of AstraZeneca COVID-19 vaccine administered in Australia.
“While numbers are small, two cases of the thrombosis with thrombocytopenia syndrome equates to a frequency of 1 in 350,000,” the TGA said.
“The TGA is carefully reviewing all Australian reports of blood clots following the AstraZeneca vaccine, and are requesting further information from reporters where needed, to identify any further possible cases of TTS to better characterise this potential risk.”
The TGA said people who have received COVID-19 vaccines “should be aware” of the common side effects, which include fever, sore muscles, tiredness and headache, which usually start within 24 hours of vaccination and last for 1-2 days.
“These side effects are expected and are not of concern unless severe or persistent,” the TGA said.
“The reports of these rare clotting complications have occurred later (between day 4 and 20 after vaccination) and have generally been severe, requiring hospitalisation.”
The Federal Government is recommending people aged under 50 receive the Pfizer vaccine due to the recent blood clotting concerns linked to AstraZeneca.